Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The nonequivalence of oscillation and nondisconjugacy

Author: G. B. Gustafson
Journal: Proc. Amer. Math. Soc. 25 (1970), 254-260
MSC: Primary 34.42
MathSciNet review: 0284648
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A sufficient condition is given for all solutions of the adjoint of an $n$th order linear differential equation to have an infinity of zeros; an example is presented which shows that for every integer $n > 2$, there exists an $n$th order equation, all of whose solutions have a finite number of zeros, but the adjoint has only solutions with an infinity of zeros. In addition, some open equations on conjugate points are answered.

References [Enhancements On Off] (What's this?)

    J. M. Dolan, Oscillatory behavior of solutions of linear ordinary differential equations of third order, Ph.D. Dissertation, University of Tennessee, Knoxville, Tenn., 1967. ---, On the relationship between the oscillatory behavior of a linear third-order equation and its adjoint, J. Differential Equations (to appear). G. B. Gustafson, Conjugate point properties for $n$th order linear differential equations, Ph.D. Dissertation, Arizona State University, Tempe, Ariz., 1968.
  • Maurice Hanan, Oscillation criteria for third-order linear differential equations, Pacific J. Math. 11 (1961), 919–944. MR 145160
  • Philip Hartman, Ordinary differential equations, John Wiley & Sons, Inc., New York-London-Sydney, 1964. MR 0171038

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34.42

Retrieve articles in all journals with MSC: 34.42

Additional Information

Keywords: <IMG WIDTH="18" HEIGHT="20" ALIGN="BOTTOM" BORDER="0" SRC="images/img2.gif" ALT="$n$">th conjugate point, oscillatory, nonoscillatory, strongly oscillatory, disconjugate, zeros counted according to multiplicity
Article copyright: © Copyright 1970 American Mathematical Society